Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

August 13, 2021Fort Bend County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Aug 13, 2021, 2:20 PM CDT for Fort Bend County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Aug 13, 2021, 3:00 PM CDT
In force
40 min
Issued by
NWS Houston/Galveston, TX
Hail
0.00 in
Wind
30

County Fort Bend County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2403 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS84 KHGX 131920
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
220 PM CDT Fri Aug 13 2021
 
TXZ213-227-132000-
Inland Harris TX-Fort Bend TX-
220 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Fort
Bend and south central Harris Counties through 300 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stafford, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Eastern Sugar Land, Missouri City, Stafford, Fresno, Meadows Place,
Fifth Street, Westwood, Riverstone, Fort Bend Houston, Fondren
Gardens, Brays Oaks, Alief, Braeburn, northwestern Sienna Plantation
and southwestern Central Southwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 9558 2965 9563 2969 9555 2958 9545
TIME...MOT...LOC 1920Z 349DEG 4KT 2962 9556 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:16 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 12:16 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1216 PM CDT Fri Aug 13 2021

.AVIATION...

Showers and thunderstorms developing near coastal TAF sites will
expand inland with heating this afternoon. Will carry VCTS for all
TAF sites and TEMPO accordingly as the precipitation nears area TAF
sites. Ceilings are expected to be mainly VFR with occasional
MVFR cigs during periods of precip. Generally VFR conds expected
tonight. PW values remain high enough that daytime heating should
again trigger late morning and early afternoon storms and will
once again carry VCSH/VCTS for area TAF sites. 43

&&

.PREV DISCUSSION... /ISSUED 705 AM CDT Fri Aug 13 2021/

AVIATION [12Z TAF Issuance]...

VFR conditions will prevail through the period with light
southeasterly to southerly flow. Today will be very similar to
yesterday with scattered showers developing around GLS and LBX
through the morning. Isolated showers and thunderstorms will expand
in land through the afternoon with VCTS possible at CXO southwards.
The precipitation decreases in coverage in the evening with the
loss of daytime heating. Scattered clouds between 3000 and 5000ft will
persist through tonight.

Fowler

PREV DISCUSSION /Issued 430 AM CDT Fri Aug 13 2021/...

SHORT TERM [Today Through Saturday]...

Some early morning (or late night depending on your perspective)
showers and thunderstorms have popped up along the coast. This
precipitation will linger along the coast through sunrise, then
expand inland through the day before dissipating in the evening.
Coverage will be isolated today as an upper level ridge builds
over Texas helping to suppress storm development. Like the last
few days, the highest chances of precipitation will be south of
Huntsville with some late day showers possibly making it to the
northern fringe of the area. There will be another round of
diurnally driven showers and thunderstorms on Saturday, but PWATs
will be increasing across the north ahead of an approaching
boundary from the north. This will help support shower and
thunderstorms development across the northern third of the area
Saturday afternoon. The upper level ridge will also be weakening,
so expecting higher coverage of storms in general across the area
compared to today.

Temperatures through the short term will be fairly similar to what
we've been experiencing lately. Afternoon high temperatures in the
low 90s along the coast with areas along and north of I-10 in the
mid to upper 90s. Heat indicies will climb into the 100 - 105 degree
range, but isolated spots may spike higher at times. Overnight
temperatures will not provide much relief with lows in the mid 70s
in land and low 80s along the coast.

Fowler

LONG TERM [Saturday Night Through Friday]...
Weakening of the upper ridge over TX should take place Saturday
night as an upper trough dips down int the Lower MS valley on
Sunday. Shower and thunderstorm chances Saturday night should be
mainly in the east/northeast with the approaching weak cold front
with warm and humid conditions yet again. Sunday may be an active
weather day across the area with the front slowing and stalling
(probably over the northern CWA) and with abundant moisture pooled
along the boundary (2-2.2" PW) and northwest flow aloft with the
upper trough tailing through the area. CAPE of 1500-2800 but only
LI of -3 to -5 and low shear starting off with scattered storms
likely multicellular/clusters for the storm mode. Gusty winds and
heavy rain the main threats Sunday into Sunday night. POPs on
Sunday - 30 near the coast, 50s central and 50-60 central and
north closer to the front. These may need adjusting up if the
pattern holds but August storms have a way of throwing the
mesoscale monkey wrench into the forecast. Fred should be moving
into the Florida Panhandle region at this point so no threat here.
The upper trough swings by and will need to keep an eye out for
small disturbances in the relaxing northwest/westerly flow aloft
on Monday but rain chances should still be well above climo.
Tuesday another upper trough is dropping through the Plains and
will bring another shot of scattered storms to the area Tuesday
and possibly Wednesday before upper ridging noses in from the
east. The upper ridge moves overhead on Thursday and should lower
rain chances. Temperatures Sunday through Tuesday should be near
normal for highs with the rain/clouds although mins will run well
above normal. Wednesday through Friday should follow a warming
trend on both max and min temperatures with southerly flow
increasing slightly.

45

MARINE...
Scattered storms will be possible today and Saturday then should
taper off in coverage and intensity as focus shifts inland near
the cold front Sunday. Winds of 10-15 knots and low seas diminishing
to closer to 10 and eventually becoming east and northeast as
front stalls. Will need to keep a close eye on storms Sunday as
outflow could strengthen the winds near Galveston Bay and
nearshore waters as well as become a focus for storms if the
mesoscale wins out.

45

TROPICAL...
Tropical Depression Fred...NHC maintained the same track early
this morning taking it near Cuba through the Florida Keys and
northwest and north along the western coast of Florida. No impacts
expected in SETX from Fred. Will be watching the next system in
the Central Atlantic (70% chance of development) to become more
organized but models of course differ on the eventual track...GFS
is much further east...way northeast of the Bahamas while the
ECMWF looks more sheared and far less organized and further west
in closer to Cuba/Caribbean Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      96  75  96  75  93 /  20  10  40  20  60
Houston (IAH)              94  77  96  77  94 /  40  20  40  20  50
Galveston (GLS)            91  82  91  81  91 /  50  20  30  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...99
Aviation/Marine...99

In the hours before

Special weather statement, Aug 13, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
220 PM CDT Fri Aug 13 2021

TXZ213-227-132000-
Inland Harris TX-Fort Bend TX-
220 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Fort
Bend and south central Harris Counties through 300 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stafford, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Sugar Land, Missouri City, Stafford, Fresno, Meadows Place,
Fifth Street, Westwood, Riverstone, Fort Bend Houston, Fondren
Gardens, Brays Oaks, Alief, Braeburn, northwestern Sienna Plantation
and southwestern Central Southwest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 9558 2965 9563 2969 9555 2958 9545
TIME...MOT...LOC 1920Z 349DEG 4KT 2962 9556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:22 PM CDTSpecial Weather StatementHGXMadison38 min
Aug 13, 2:35 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris115 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.